People’s Pharmacy: Asthma drug left teenager depressed | Lifestyles

0
47
Shared Hosting - from $2.88/mo

Q: My 14-year-old son had been on the asthma drug Singulair for several years after being given a diagnosis of depression. The doctor suggested prescribing an antidepressant.

When I searched online, I found out that depression is a side effect of Singulair. Several individuals reported suicidal tendencies and severe mood swings in addition to depression.

My son has been off Singulair for about three weeks and is a happy boy again. He’s not even a moody teenager.

A: Reports of a link between montelukast (Singulair) and depression have been surfacing for more than 10 years. In 2008, the U.S. Food and Drug Administration issued a preliminary warning that this drug for hay fever and asthma might cause agitation, sleeping problems or depression.

Now the agency is emphasizing the connection with a black-box warning in the prescribing information. According to the FDA, people should stop montelukast and see a health care professional if they develop agitation, attention problems, depression, confusion, anxiety, memory problems, obsessive-compulsive symptoms, trouble sleeping, or suicidal thoughts or behaviors.

Q: I saw your column in which a reader wrote to say how well Tamiflu worked. I personally have the opposite perspective.

In 2016, I had a fever and general malaise, no pain but very tired. I went to urgent care. They thought it was the flu, but a flu test was negative. Nonetheless, the doctor was adamant that I had the flu and prescribed Tamiflu.

My husband went to pick it up and even with insurance, it was $150. Because I was so tired and listless, I didn’t bother to read about it. I took three of the pills as prescribed and was violently nauseated. I couldn’t even sip water. Because I had not had any nausea before taking the pills, I knew it had to be the Tamiflu. I stopped taking the pills and was soon feeling better.

I think Tamiflu is a menace and provides false hope to people at outrageous prices. My flu symptoms were gone in about a week. When I was well enough, I read up on Tamiflu and was horrified to learn that in addition to nausea and vomiting, Tamiflu can cause suicidal thoughts. Why would people prefer the risks of Tamiflu to a few days of bed rest?

A: We are surprised your doctor prescribed oseltamivir (Tamiflu) after a negative influenza test. Many other viruses cause flu-like symptoms, and oseltamivir won’t work against them.

You are correct that this drug has side effects. The most common are nausea and vomiting. Doctors sometimes recommend that you take the pill (just one at a time) with some food to reduce that possibility.

Research shows that people hospitalized with the flu who are treated with Tamiflu are less likely to end up in the ICU. They are also more likely to survive their illness (Clinical Infectious Diseases, November 2019).

Q: I have a friend who is in her 70s. She can’t get off alprazolam no matter how hard she tries. I think this anti-anxiety agent is affecting her brain. Is there anything she could show her doctor to get the help she needs?

A: Alprazolam (Xanax) is a benzodiazepine that is generally considered inappropriate for older people. It must be tapered very slowly to avoid withdrawal symptoms. Our Guide to Drugs & Older People discusses this and other medications that can affect memory and cause confusion. It can be found in the Health eGuide section of www.peoples pharmacy.com.

Source link

Shared Hosting - from $2.88/mo

LEAVE A REPLY

Please enter your comment!
Please enter your name here